4
$\begingroup$

Let $\mathcal{G}$ denote a (stable) tangential structure such as $O$, $SO$, $Spin$, or $Pin^\pm$. Which bordism classes $[M,f]\in\Omega_*^\mathcal{G}(X)$ are represented by an $f:M\rightarrow X$ where the $\mathcal{G}$-manifold $M$ fibers over $S^1$?

$\endgroup$
  • $\begingroup$ Curious about the motivation for this question. $\endgroup$ – Greg Friedman Sep 25 '15 at 5:18
  • $\begingroup$ The question is related to $(n+\epsilon)$-dimensional $\mathcal{G}$-TQFTs, which may be relevant to condensed matter physics. $\endgroup$ – Alex Turzillo Oct 29 '15 at 22:01
9
$\begingroup$

A manifold $M$ fibres over $S^1$ with fibre $F$ if and only if it is isomorphic to the mapping torus $$T(h)=F \times [0,1]/\{(x,0) \sim (h(x),1)\vert x \in F\}$$ of an automorphism $h:F \to F$. Mapping tori are particular examples of open books. Walter Neumann's result for $G=SO$ extends to arbitrary $X$ with the signature replaced by the invariant of

Quinn, Frank, Open book decompositions, and the bordism of automorphisms. Topology 18 (1979), no. 1, 55-73

For odd-dimensional $M$ the invariant is 0. For even-dimensional $M$ the invariant is the asymmetric Witt class of the $Z[\pi_1(X)]$-module chain complex $C(\tilde{M})$ with Poincar\'e duality, where $\tilde{M}$ is the pullback to $M$ of the universal cover $\tilde{X}$ of $X$ - see Chapters 29,30 of

Ranicki, Andrew, High-dimensional knot theory, Springer Monographs in Mathematics, 1998.

$\endgroup$
10
$\begingroup$

The case $G=SO$ and $X=*$ is considered in

Neumann, Walter D., Fibering over the circle within a bordism class. Math. Ann. 192 1971 191–192.

where it is shown that a bordism class fibres over the circle if and only if it has signature zero.

$\endgroup$

Your Answer

By clicking “Post Your Answer”, you agree to our terms of service, privacy policy and cookie policy

Not the answer you're looking for? Browse other questions tagged or ask your own question.